Missouri, 2023

Flash Flooding and Hail in Missouri, July 17, 2023

July 17, 2023 · NWS LSX · 5 events in 4 counties and zones

Storms developed just south of the I-70 corridor during the early morning hours of July 17th. 0 inches and the storms oriented in a west to east line, training caused heavy rainfall in some isolated areas with 1 to 3 inches (very localized 4 to 5 inches) of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed just south of the I-70 corridor during the early morning hours of July 17th. With precipitable water values between 1.5 and 2.0 inches and the storms oriented in a west to east line, training caused heavy rainfall in some isolated areas with 1 to 3 inches (very localized 4 to 5 inches) of rain. So there were reports of flash flooding in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 9:37 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 16, 9:37 PM CST, 3 hours 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1037 PM CDT Sun Jul 16 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 249 PM CDT Sun Jul 16 2023

Several rounds of thunderstorms are expected through Monday
morning. The first round which in on-going will be a result of a
convective outflow boundary now moving into eastern MO and an
upstream short wave, both are remnant from the morning MCS across
NE KS and NW MO. The boundary will continue to move east the
remainder of the afternoon and into the early evening interacting
with a rather unstable air mass ahead of it with SBCAPE of 3000-
3500+ across eastern MO into SW IL. While deep layer shear is not
particularly strong at 20-25 kts, the forcing and parameter space
along with DCAPE of 1000+ J/KG would support multicell storms
capable of primarily damaging winds.

Another more widespread round of showers and storms is expected mid-
late evening into overnight hours. The current outflow boundary is
expected to become quasi-stationary south of I-70. The combo of the
boundary, another migratory upstream shortwave, lift via a 30 kt
southwesterly LLJ, and plentiful MUCAPE of 1500+ J/KG will result in
an elongated east-southeast moving MCS. The MCS is expected to
initiate over central MO mid-late evening and then track into
east-central MO and southwest IL late evening and overnight. The
combo of cell training and an efficient environment for heavy rain
(warm cloud depth of 4+ km and PWs > 1.5 inches) could result in
some corridors of 2-3+ inches of rainfall which is supported by
the HREF PPM and LPPM guidance. This could result in an isolated
flash flood threat but at this time a more widespread threat is
not anticipated.

While the bulk of the overnight storms are expected to be southeast
of the CWA on Monday morning there could be a few straggler
storms across the southeast portion of the CWA at that time. An
additional threat of isolated to scattered storms will occur
during the afternoon and evening as the cold front moves
southeastward through east-central and southeast MO and southwest
IL where there will be very unstable and weakly capped conditions
but only weak forcing.

Glass

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 249 PM CDT Sun Jul 16 2023

An active pattern will persist into the end of the week as northwest
flow aloft persists. The combination of migratory short waves
embedded in the flow, a wavering frontal boundary, and potential for
mesoscale boundaries will bring the threat of showers and storms
through Friday. An MCS either ongoing or a re-invigoration of an
overnight MCS originating in the Plains will impact the area
Tuesday with another MCS possible late Tuesday night into
Wednesday. The exact corridor where these occur is probably the
greatest uncertainty but they will bring the potential for strong-
severe storms and locally heavy rain. We will also need to watch
the far southern CWA for dangerous heat on Wednesday afternoon.

Amplification of the upper flow and deepening of the eastern trof
late this week and into the weekend should bring a well-defined
front through the region Thursday into early Friday. This cold
front should bring the last real good chance of showers and storms
in the later part of the extended forecast, along with cooler and
drier air for the weekend.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1026 PM CDT Sun Jul 16 2023

Showers and thunderstorms are still expected to develop early in
the period and affect COU, JEF, STL, SUS and CPS through 10Z
before moving off to the southeast. The heavier showers and
thunderstorms will briefly reduce ceilings and visibilities to
MVFR or possible IFR conditions in heavy downpours. There will
continue to be a chance of showers and thunderstorms after 10Z,
but the chance will be too low to include in the TAF at this time.
Winds will remains light.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 4:55 PM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
555 PM CDT Sun Jul 16 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-172300-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
555 PM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely. Any additional severe weather threat is
quite low, however locally heavy rain is possible from central into
east-central Missouri late evening and overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across parts of the area Monday
and Monday night.

Several rounds of thunderstorms are expected Tuesday through
Wednesday, some of which could be strong with locally heavy rain.

There are additional chances of thunderstorms Thursday and Friday
across parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Glass

The radar

The St Louis radar (KLSX), 31 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, St. Louis

When
July 17, 1:20 AM CST to 3:00 AM CST
Where
St. Louis County, 0.44 mi S of Sappington to 2.7 mi E of Gravois
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.524, -90.400

Up to 4 inches of rain fell in a short amount of time, mainly over southern portions of St. Louis County, causing flash flooding. Several secondary roads had water over them. Also, Mattesse Creek, rose to 12 feet, a foot above Flood Stage.

Thunderstorm Wind, Cole

When
July 17, 2:43 AM CST to 2:50 AM CST
Where
Cole County, 1.77 mi SSW of Scott to 2.46 mi SE of Jefferson City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.597, -92.284

Several smaller trees were blown over.

Hail, Cole

When
July 17, 2:49 AM CST to 2:55 AM CST
Where
Cole County, 1.55 mi WSW of Wardsville to 0.85 mi SE of Wardsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.495, -92.208

Flash Flood, Gasconade

When
July 17, 3:00 AM CST to 5:00 AM CST
Where
Gasconade County, 0.99 mi ESE of Bay to 1.13 mi WSW of Drake
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.516, -91.532

Between 4 and 5 inches of rain fell in a short amount of time causing flash flooding. Portions of U.S. Highway 50 was flooded, particularly around the intersection of U.S. Highway 50 and Highway 19.

Hail, Franklin

When
July 17, 3:31 AM CST to 3:39 AM CST
Where
Franklin County, 0.94 mi WNW of Gerald to 1.77 mi S of Gerald
Measured
1 in hail
Reported by
Public
Coordinates
38.404, -91.337

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1129151, 1129152, 1129153, 1129156, 1129158.